Kansas, 2019

Damaging Wind in Kansas, August 12, 2019

August 12, 2019 · NWS DDC · 1 event in 1 county or zone

A very unstable atmosphere was in place as a weak upper level short wave trough approached from the west. Relatively warm air aloft prevented widespread severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A very unstable atmosphere was in place as a weak upper level short wave trough approached from the west. Relatively warm air aloft prevented widespread severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 5:33 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 12, 5:33 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
633 PM CDT Mon Aug 12 2019

...Updated Aviation Discussion...

.SYNOPSIS...
Issued at 312 PM CDT Mon Aug 12 2019

West-northwesterly mid to high level flow will persist through
Saturday. A frontal boundary will be situated along the southern
edge of the westerlies, with ample moisture and upslope flow on
the cool side near I-70. Given the westerly flow across the
Rockies, a surface trough will extend south from the low across
the southern high plains. By Sunday, upper level ridging will
strengthen again across the central high plains, with the
westerlies lifting north into the northern plains.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM CDT Mon Aug 12 2019

A weak surface front was located along the southern counties with
Oklahoma this afternoon. A few thunderstorms will persist along
this boundary through about 9 pm before moving father south into
Oklahoma. By Tuesday evening, upslope southeasterly flow is
expected to develop across the plains, with an area of surface
convergence in extreme northeastern Colorado. Thunderstorms will
develop in this convergence with surface heating and propagate
southward and southeastward into western Kansas in the evening.
The storms will be severe with large hail and damaging winds in
the evening, especially before reaching as far south as I-70, then
gradually decrease in severity during the late evening and
overnight. It is uncertain how this storm cluster will track; but
the most favored area for now is from Scott City southward to
Garden City and Meade. High winds and heavy rain may be a concern
into the early morning hours Wednesday in places like Garden City,
Ulysses and Liberal. If the storm cluster is father east then
Dodge City and Jetmore could receive heavy rain as well.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon Aug 12 2019

Another cluster of thunderstorms is expected Wednesday evening in
a similar setup. Much of western and central Kansas has a chance
of thunderstorms Wednesday night. The same pattern will hold
through Friday, with the best storm chances shifting north to
around Interstate 70. But the aforementioned upper level ridge
should suppress rainfall over the weekend to a more isolated
basis. In general, temperatures will continue to be warmer along
the Oklahoma state line and cooler near I-70.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CDT Mon Aug 12 2019

Scattered thunderstorms will be possible over the next few hours
near the Oklahoma border which will include the Liberal area. Wind
gusts in excess of 35 knots is not completely out of the question
with these storms. Bufr soundings indicate mainly lower VFR
ceilings through 03z Tuesday at Liberal. VFR conditions can also
be expected across western and north central Kansas early Tonight.
Winds tonight outside the thunderstorms will be northerly at less
than 10 knots. RAP and NAM soundings do suggest that there will
be an increase in moisture in the 2000 to 3000 ft AGL level at
Dodge City, Garden City and Hays after 09z Tuesday. This may
produce some scattered ceilings around daybreak in the MVFR
category. Any clouds that do develop late tonight will erode by
15z Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  91  64  89 /  10   0  30  10
GCK  62  91  62  90 /  10   0  60  20
EHA  63  91  63  90 /  20   0  60  20
LBL  65  91  63  90 /  40   0  50  20
HYS  66  90  63  86 /  10   0  30  20
P28  69  91  66  90 /  40   0  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Burgert
Hazardous weather outlook, Aug 12, 2:36 AM CST, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CDT Mon Aug 12 2019

KSZ030-031-043>046-061>066-074>081-084>090-130845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CDT Mon Aug 12 2019 /236 AM MDT Mon Aug 12 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible mainly
across south central Kansas late this afternoon into this evening.
The main hazards will be quarter to half dollar size hail and
wind gusts in excess of 60 mph.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible across west central and southwest
Kansas Tuesday evening, then further east into central Kansas
overnight. The potential for severe weather does exist with large
hail and damaging winds the main threats. Thunderstorms will be
possible Wednesday as well with a similar threat for severe
weather.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening generally south of an Ashland to Pratt line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 12, 3:49 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
449 PM CDT Mon Aug 12 2019

KSZ075-084-085-122245-
Stevens KS-Grant KS-Morton KS-
449 PM CDT Mon Aug 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN GRANT AND
WESTERN STEVENS COUNTIES UNTIL 545 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilburton, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hugoton, Elkhart, Rolla, Wilburton and Feterita.

LAT...LON 3699 10202 3712 10204 3745 10140 3700 10118
TIME...MOT...LOC 2149Z 192DEG 14KT 3698 10177

FINCH
Special weather statement, Aug 12, 5:08 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
608 PM CDT Mon Aug 12 2019

KSZ085-086-130015-
Seward KS-Stevens KS-
608 PM CDT Mon Aug 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHEASTERN
STEVENS COUNTIES UNTIL 715 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or 14 miles southwest of Liberal, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Liberal and Hayne.

LAT...LON 3700 10119 3724 10091 3701 10064 3700 10067
TIME...MOT...LOC 2308Z 233DEG 20KT 3691 10112

FINCH
Special weather statement, Aug 12, 6:01 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
701 PM CDT Mon Aug 12 2019

KSZ087>089-130045-
Meade KS-Clark KS-Comanche KS-
701 PM CDT Mon Aug 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE...SOUTHWESTERN
COMANCHE AND SOUTHERN CLARK COUNTIES UNTIL 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buttermilk to 6 miles northwest of
Knowles. The line of storms was moving slowly north at 20 mph.

Wind gusts to 50 mph and hail up to penny size are expected from the
strongest storms.

Locations impacted include... Ashland, Protection,
Englewood, Sitka, Meade State Park, Acres and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3718 10052 3722 9932 3700 9924 3700 10042
TIME...MOT...LOC 0000Z 158DEG 25KT 3707 9937 3693 10028

TURNER
Special weather statement, Aug 12, 6:28 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
728 PM CDT Mon Aug 12 2019

KSZ088-089-130115-
Clark KS-Comanche KS-
728 PM CDT Mon Aug 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND CENTRAL CLARK
COUNTIES UNTIL 815 PM CDT...

At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buttermilk to 6 miles northwest of
Englewood. The line of storms was moving north at 20 mph.

Wind gusts up to 50 mph are possible.
Locally heavy rainfall is likely.

Locations impacted include...
Ashland, Coldwater, Protection, Sitka, Wilmore, Lake Coldwater, Acres
and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 10009 3736 9999 3738 9903 3710 9905
      3708 10009
TIME...MOT...LOC 0027Z 186DEG 12KT 3713 9931 3712 10005

TURNER

The radar

The Dodge City radar (KDDC), 73 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 12, 6:45 PM CST
Where
Clark County, 2.98 mi SSW of Sitka
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.140, -99.690

Winds were estimated at 70 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854062.